Ohio, 2012Lake-Effect Snow in Ohio, January 12 to 14, 2012
January 12 to 14, 2012 · NWS CLE · 3 events in 3 counties and zones
An area of strong low pressure passed to the north of Lake Erie during the evening hours of January 12th. Cold northwest winds behind the low caused lake effect snow showers to develop just before midnight on the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong low pressure passed to the north of Lake Erie during the evening hours of January 12th. Cold northwest winds behind the low caused lake effect snow showers to develop just before midnight on the 13th. Snow showers then continued into the late evening hours of the 14th before finally dissipating. The snow showers were very intense at times with visibilities near zero. The snow was especially heavy during the morning and afternoon hours of the 14th. Snowfall rates at times were between 1 and 2 inches per hour. The heaviest snow fell from eastern Lake County across northern Ashtabula County and into northwestern Pennsylvania. Snowfall totals over eastern Lake County were between one and two feet. A peak total of 25.5 inches was reported in Madison with 23.8 inches reported just south of Madison. Snowfall totals were less in Ashtabula County with a peak total of 12.9 inches in the City of Ashtabula. Winds gusted to as much as 30 mph during the early portion of this event. Some blowing and drifting was reported. Travel was severely hampered during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 12, 9:28 PM EST, 32 minutes earlier.
Area forecast discussion, Jan 12, 9:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EST THU JAN 12 2012
.SYNOPSIS...
AN ARCTIC FRONT WILL PUSH ACROSS THE AREA TONIGHT. IN ADDITION AN
UPPER LEVEL LOW WILL SWING ACROSS THE EASTERN GREAT LAKES TONIGHT.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
COLD AIR ARRIVING AS EXPECTED BUT TEMP FALLS QUICKER THAN EXPECTED
SO HAVE ADJUSTED REST OF TONIGHT TO LOWER TEMPS MOST PLACES. PIECE
OF ENERGY WILL CONTINUE TO MOVE NE ACROSS EASTERN HALF OF AREA SO
WILL LEAVE ACCUMULATION OF 1 TO 2 INCHES OVERNIGHT THERE AND LOWER
ACCUMULATION IN THE WEST SOME MORE AS NOW EXPECTING AN INCH OR LESS
DUE TO LACK OF FORCING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
TOMORROW WILL BE UGLY AS WIND GUSTS OF 35-40 MPH (AND HIGHER
ALONG THE LAKESHORE) WILL BE COMMON. EXPECT ANOTHER SEVERAL INCHES
OF SNOW TOMORROW BEFORE THE SNOW TAPERS OFF DURING THE AFTERNOON.
THEN THE LAKE EFFECT SNOW WILL BEGIN AS 850 TEMP DIP TO MINUS
14C. A WESTERLY FLOW IS EXPECTED OVER THE LAKE SO LAKE EFFECT SNOW
SHOULD BE CONFINED TO SNOW BELT. EXPECT LAKE EFFECT TO TAPER OFF
SAT A MID LEVELS DRY OUT SO HAVE CHOPPED WARNING TO END AT 4 PM
SAT WHICH NOW MATCHES UP WITH BUFFALO'S HEADLINES. JUST DON'T SEE
MUCH SNOW SAT NIGHT INTO SUN MORNING AS WEAK RIDGING OCCURS AND
850 MB TEMPS WARM SOME.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOUTHERLY WINDS WILL BE ON THE INCREASE ON MONDAY AS LOW PRESSURE
APPROACHES THE AREA FROM THE SOUTHERN PLAINS. EXPECT TO SEE RAIN
SPREAD ACROSS THE AREA BY MONDAY NIGHT. THERE MAY BE SOME SNOW AS
THE PRECIPITATION BEGINS. RAIN WILL CHANGE BACK TO SNOW LATE TUESDAY
WITH SOME LAKE EFFECT SNOW POSSIBLE INTO WEDNESDAY. HIGH PRESSURE
WILL BRIEFLY DRY THINGS OUT WEDNESDAY NIGHT INTO EARLY THURSDAY. THE
NEXT STORM SYSTEM WILL MOVE NORTH OF LAKE ERIE ON THURSDAY.
AFTER ABOVE AVERAGE HIGHS ON MONDAY AND TUESDAY INTO WILL COOL OFF
TO THE MIDDLE 20S TO MID 30S FOR WEDNESDAY AND THURSDAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING EAST ACROSS THE AREA THIS EVENING WILL CHANGE
RAIN TO SNOW. SNOW LINE IS ALREADY TO KTOL AND KFDY. EXPECT SNOW
INTO KCLE AROUND 02Z-03Z AND ERIE BY 04Z-06Z. DRY SLOT ACTUALLY
MOVING INTO THE AREA FROM THE SOUTHWEST SO DIDN'T HIT SNOW TOO
HARD THROUGH THE EVENING AND EARLY HOURS OF THE OVERNIGHT BUT AFTER
09Z OR SO MOISTURE AND LIFT INCREASE SO DROPPED CONDITIONS AROUND
THAT TIME IN SNOW. DRIER AIR MOVES INTO THE AREA FROM THE NW
TOWARDS EVENING ALTHOUGH EXPECT SNOW TO PERSIST ACROSS THE SNOW
BELT. WINDS INCREASE OVERNIGHT TO 15 TO 20 KNOTS SUSTAINED GUSTING
INTO THE MID 20 KNOT RANGE. PEAK GUSTS POSSIBLE INTO THE MID 30
KNOT RANGE MAINLY AFTER 12Z.
.OUTLOOK...NON-VFR CONDITIONS CONTINUING THROUGH FRIDAY EVENING
AND THE OVERNIGHT. NON VFR LIKELY SATURDAY NORTHEAST OHIO AND
NWRN PA. NON VFR POSSIBLE AGAIN AREA WIDE SATURDAY NIGHT AND
SUNDAY.
&&
.MARINE...
CONDITIONS TO DETERIORATE RAPIDLY ON THE LAKE TONIGHT. CONCERNED
THAT GALE FORCE WINDS MAY GET TO WESTERN BASIN THIS EVENING AND HAVE
STARTED THE GALE WARNING SOONER. LOW PRESSURE WILL SIT NEARLY
STATIONARY ACROSS FAR SOUTHERN ONTARIO CANADA AND DEEPEN TONIGHT.
COLD AIR WILL WRAP AROUND THIS LOW AND REACH LAKE ERIE TONIGHT. THE
LOW WILL PULL AWAY TO THE EAST FRIDAY. GRADIENT REALLY TIGHTENS AND
WILL HAVE A PERIOD OF SOUTHWEST GALES TONIGHT WITH MORE WESTERLY
GALES FRIDAY. LOW WATER ACROSS THE WESTERN BASIN OF LAKE ERIE WILL
BECOME A CONCERN AS WELL. WILL LIKELY NEED LOW WATER ADVISORY. WINDS
WILL START TO COME DOWN FRIDAY NIGHT AND BE UNDER 25 KNOTS SATURDAY.
AFTER THE LOW CENTER SHIFTS EAST...A TROUGH WILL HANG BACK ACROSS
THE EASTERN LAKES SATURDAY. HIGH PRESSURE BUILDS ACROSS LAKE ERIE
SUNDAY. EARLY NEXT WEEK WILL FEATURE SOUTHERLY FLOW WITH A FRONTAL
BOUNDARY FOR TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM EST
SATURDAY FOR OHZ011>014-089.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM EST
FRIDAY FOR OHZ010-020>023-029>033-038-047.
WINTER WEATHER ADVISORY UNTIL 3 PM EST FRIDAY FOR OHZ003-
006>009-017>019-027-028-036-037.
PA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM EST
SATURDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 1 AM EST SATURDAY FOR LEZ061-142>149-
162>169.
&&
SYNOPSIS...DJB
NEAR TERM...ADAMS/DJB
SHORT TERM...ADAMS/DJB
LONG TERM...MULLEN
AVIATION...TK
MARINE...OUDEMANHazardous weather outlook, Jan 12, 6:03 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
603 PM EST THU JAN 12 2012
OHZ011>014-089-PAZ001>003-132315-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
603 PM EST THU JAN 12 2012
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ010-020>023-029>033-038-047-132315-
LORAIN-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-HOLMES-KNOX-
603 PM EST THU JAN 12 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-017>019-027-028-036-037-132315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-MORROW-
603 PM EST THU JAN 12 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-132315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
603 PM EST THU JAN 12 2012
...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Lake
- When
- January 12, 10:00 PM EST to January 14, 9:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Cold northwest winds behind the low caused lake effect snow showers to develop just before midnight on the 13th. Snow showers then continued into the late evening hours of the 14th before finally dissipating. The snow showers were very intense at times with visibilities near zero. The snow was especially heavy during the morning and afternoon hours of the 14th. Snowfall rates at times were between 1 and 2 inches per hour. Snowfall totals over eastern Lake County were between one and two feet. A peak total of 25.5 inches was reported in Madison with 23.8 inches reported just south of Madison. Winds gusted to as much as 30 mph during the early portion of this event. Some blowing and drifting was reported. Travel was severely hampered during this event.
Lake-Effect Snow, Ashtabula
- When
- January 12, 11:00 PM EST to January 14, 9:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of strong low pressure passed to the north of Lake Erie during the evening hours of January 12th. Cold northwest winds behind the low caused lake effect snow showers to develop just before midnight on the 13th. Snow showers then continued into the late evening hours of the 14th before finally dissipating. The snow showers were very intense at times with visibilities near zero. The snow was especially heavy during the morning and afternoon hours of the 14th. Snowfall totals across the northern half of Ashtabula County ranged from 8 to 12 inches. Winds gusted to as much as 30 mph during the early portion of this event. Some blowing and drifting was reported. Travel was severely hampered during this event.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 12, 11:00 PM EST to January 14, 9:00 PM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An area of strong low pressure passed to the north of Lake Erie during the evening hours of January 12th. Cold northwest winds behind the low caused lake effect snow showers to develop just before midnight on the 13th. Snow showers then continued into the late evening hours of the 14th before finally dissipating. The snow showers were very intense at times with visibilities near zero. The snow was especially heavy during the morning and afternoon hours of the 14th. Snowfall totals across the northern half of Ashtabula County ranged from 8 to 12 inches with a peak total of 12.9 inches in the City of Ashtabula. Winds gusted to as much as 30 mph during the early portion of this event. Some blowing and drifting was reported. Travel was severely hampered during this event.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 12 to 13, 20123 deaths · 4 injured · 6 events
- Winter Storm and Winter Weather in Indiana, January 12 to 13, 20123 deaths · 15 events
- Winter Weather in Illinois, January 12, 20121 death · 5 events
- Lake-Effect Snow in Pennsylvania, January 12 to 14, 2012$450,000 · 3 events
- Winter Weather in Wisconsin, January 12 to 13, 20126 injured · 20 events
- Winter Weather in Tennessee, January 12 to 13, 2012$25,000 · 29 events
- Strong Wind in Georgia, January 12, 2012$44,000 · 12 events
- Winter Weather in Kentucky, January 12, 20124 injured · 10 events
- High Wind in North Carolina, January 12 to 13, 2012$52,000 · 50 kt wind · 2 events
- Ice Storm in New York, January 12, 2012$50,000 · 2 events
- Wildfire in California, January 12 to 13, 20122 injured · $20,000 · 1 event
- Winter Storm and Winter Weather in Illinois, January 12 to 13, 201213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359200, 359201, 359202.